Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


To start again or not?..Thats the question
Nov 27, 2004

Dear Dr Robert

My question is about restarting HIV therapy or to delay. I stopped in February 2004 from a VIDEX and DDI which was a bad choice. Resistance had set in and I was now constantly tired. Since then I have been monitoring my VL and CD 4 3 monthly. In February they were 9879 VL CD 1123, June VL 7990 CD 890, October VL 7680 CD 1469. I tried to investigate the cause of the fatigue that had been on my case for about 15 months and recently found that my levels of Uric acid were about 489 which is about 40% above the upper limit. I am treating that with Alluprinol and seems to have got me steady but still feel groggy.

Should I delay a new regimn of Combivar and nevarapine or should I start. The VIDEX was making my liver number go bananas and with the AZT in the Combivar I am worried. Should I wait and watch my number for a burst in VL before restarting? Enjoying my drug holiday but worried about long run consequences.

Regards

Bemud

Response from Dr. Frascino

Hi Bemud,

Are you under the care of an HIV specialist? If not, you should be. Have all potential causes of your fatigue been investigated? If not, they should be.

Without knowing more about your specific case, I would advise that there is no reason to restart HAART at this time. The recently updated DHHS guidelines indicate the viral load threshold for considering therapy in asymptomatic HIV-positive patients with CD4 counts above 350 is 100,000. (This has been raised from previous guidelines that suggested therapy be considered at a viral load of 55,000.)

As for the choice of antiretroviral agents, you mention "resistance had set in." The optimal choice for a second regimen depends on the results of those resistance tests, as well as the toxicities you experienced while on your previous regimens. Again, the advice of a competent HIV/AIDS specialist would be invaluable in helping you choose your best option.

Happy Holiday(s).

Dr. Bob


Previous
fat lost in limbs
Next
How can I DECREASE my sex drive?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement